Utah, 2014

Flash Flood and Debris Flow in Utah, August 19, 2014

August 19, 2014 · NWS GJT · 2 events in 2 counties and zones

Monsoonal moisture focused on eastern Utah resulted in heavy rainfall at a rate of one inch per hour which caused flooding and debris flows in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture focused on eastern Utah resulted in heavy rainfall at a rate of one inch per hour which caused flooding and debris flows in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 19, 4:38 PM MST, 52 minutes earlier.

Area forecast discussion, Aug 19, 4:38 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
538 PM MDT TUE AUG 19 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 344 PM MDT TUE AUG 19 2014

CURRENT IR SATELLITE SHOWS TWO PRECIPITATION HOT SPOTS - ONE WEST
OF VERNAL AND THE OTHER DOWN BY THE FOUR CORNERS. RADAR RETURNS
SHOW THE OUTER PERIPHERY OF THE ENHANCEMENT AT BLANDING UTAH AT
315PM. THIS RAIN WILL EXPAND TO THE NORTHEAST THROUGH THE LATE
AFTERNOON AND EVENING AS PRECIPITABLE WATER VALUES REACH THEIR
MAXIMUM OF ONE INCH TO 1.2 INCHES ACROSS THE REGION. A SERIES OF
H5 VORT MAXES ALONG WITH AN APPROACHING H3 50KT JET WILL MOVE
INTO THE AREA THIS EVENING...HELPING TO SUSTAIN SHOWERS AND
OCCASIONAL EMBEDDED THUNDERSTORMS. STORM MOTION STILL LOOKS TO BE
20 TO 30 KTS WITH MINIMAL TRAINING OCCURRING SO FAR.

SOME SUBSIDENCE OVER THE REGION TOMORROW WILL HINDER HIGH
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS...HOWEVER FORECAST CIN IS
LOW OR NONEXISTENT BY THE AFTERNOON...AND AMPLE MOISTURE AND
BREAKS IN THE CLOUDS WILL BE IN PLACE TO INITIATE
ISOLATED/SCATTERED CONVECTION IN THE AFTERNOON. STEERING FLOW WILL
SLOW BY MIDDAY TO 10 TO 15 KTS. EXPECTING ACTIVITY TO OCCUR
EARLIER IN THE AFTERNOON AND TAPER OFF FOR THE MOST PART IN THE
EVENING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 344 PM MDT TUE AUG 19 2014

WEATHER THE LAST HALF OF THE WEEK DEPENDS LARGELY ON THE UPPER LOW
CURRENTLY DROPPING SOUTH ALONG THE CA COAST. MODELS CONTINUE TO
HAVE SOME DIFFICULTY HANDLING THIS LOW. THE GFS REMAINS THE MOST
PROGRESSIVE...SWINGING IT IN INLAND ACROSS SRN CA THU AND UP
THROUGH ERN UT/WRN CO THU NIGHT. THE NAM AND ECMWF ARE SLOWER BY
ABOUT 12-24 HRS ON A TRACK A LITTLE FARTHER SOUTH. NUDGED POPS
UPWARD THU-FRI BUT REMAINED CONSERVATIVE DUE TO THE TIMING
DIFFERENCES.

SOME STORMS COULD BE RATHER STRONG THU-FRI GIVEN THAT THE DEEP LAYER
Q-G FORCING MAXIMA MOVES ACROSS THE AREA...AND 0-6KM VERTICAL WIND
SHEAR INCREASES WITH TROUGH PASSAGE...REGARDLESS OF MODEL. MODELS
ALSO HINT AT BRIEF ENTRAINMENT OF SOME MOISTURE FROM TROPICAL
STORM LOWELL...REFLECTED MORE IN THE 320K/325K ISENTROPIC SURFACE
HUMIDITY THAN PRECIPITABLE WATER FORECAST.

CONCURRENTLY...SHORTWAVE ENERGY SHARPENS AN UPPER TROUGH OVER THE
PAC NW AND NRN ROCKIES LATE IN THE WEEK. THIS TROUGH THEN SLOWLY
MIGRATES EASTWARD TO THE NORTHERN PLAINS AND SOUTHERN CANADA BY
MONDAY AFTERNOON. THIS SHOULD RESULT IN SOMEWHAT DRIER WESTERLY FLOW
ACROSS OUR AREA BY SUNDAY FOR A DOWNTURN IN SHOWER AND STORM
ACTIVITY THIS WEEKEND THROUGH EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 530 PM MDT TUE AUG 19 2014

PLENTY OF RAIN AND STORMS CONTINUING THIS EVENING WITH ALL
AERODROMES POSSIBLY SEEING -RA OR -TSRA ON STATION. MODELS
CONTINUE TO SHOW PRECIP CONTINUING OVERNIGHT...EVEN INCREASING
AFTER 03Z BEFORE SLACKENING OFF SOME AFTER 12Z. EXPECT CONDITIONS
TO REMAIN THE SAME THEN THROUGH THIS EVENING INTO THE OVERNIGHT WITH
IFR/MVFR OCCURRING FROM TIME TO TIME DUE TO HEAVIER RAINFALL
DROPPING VISIBILITIES. THERE WILL BE OCCNL BREAKS BUT FLIGHT
CONDITIONS WILL BE AFFECTED FOR QUITE SOME TIME. MTN OBSCURATIONS
WILL ALSO OCCUR AS WILL OCCNL GUSTY SURFACE WINDS.

&&

.HYDROLOGY...
ISSUED AT 344 PM MDT TUE AUG 19 2014

MONSOONAL MOISTURE IS RETURNING THIS EVENING AS AN UPPER LEVEL
LOW OVER CALIFORNIA PULLS DEEP SUBTROPICAL MOISTURE INTO THE
REGION. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE FROM
WEST TO EAST THIS EVENING...PEAKING THIS EVENING THEN CONTINUING
OVERNIGHT INTO WEDNESDAY MORNING. EXPECT SOME SMALL STREAM AND
ARROYO FLOOD ISSUES BY WEDNESDAY MORNING IN THE USUAL PROBLEM
AREAS. HOWEVER...DO NOT EXPECT SUFFICIENTLY WIDESPREAD COVERAGE OF
TORRENTIAL DOWNPOURS TO WARRANT FLASH FLOOD WATCH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JAM
LONG TERM...JAD
AVIATION...TGR
HYDROLOGY...NL/JAM
Hazardous weather outlook, Aug 19, 4:45 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 19 2014

COZ001>014-017>023-UTZ022>025-027>029-201145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE THROUGH THE DAY BECOMING WIDESPREAD BY
THE AFTERNOON. LOCALLY HEAVY RAIN IS THE MAIN THREAT ALONG WITH
WIND GUSTS UP TO 45 MPH AND SMALL HAIL IN THE STRONGEST STORMS.
THUNDERSTORMS AND HEAVY RAIN SHOWERS WILL CONTINUE OVERNIGHT.
THERE IS SOME POTENTIAL FOR LOCALIZED FLOODING AND LANDSLIDES
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED WEDNESDAY THROUGH MONDAY. LOCALIZED HEAVY SHOWERS
WILL FAVOR THE FOUR CORNERS REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

JOE/NL

In the hours before

Local storm report, Aug 19, 12:09 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
109 PM MDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     NON-TSTM WND GST 5 NW MACK               39.27N 108.93W
08/19/2014  M49 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1401399

JM
Special weather statement, Aug 19, 4:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 PM MDT TUE AUG 19 2014

COZ001>014-017>023-UTZ022>025-027>029-200900-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...RIO BLANCO...COLUMBINE...TOPONAS...
STEAMBOAT SPRINGS AND VICINITY...GRAND JUNCTION...FRUITA...
PALISADE...RIFLE...SILT...PARACHUTE...MESA...GLENWOOD SPRINGS...
EAGLE...CARBONDALE...SKYWAY...ASPEN...VAIL...SNOWMASS...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE...CRESTED BUTTE...
TAYLOR PARK...MARBLE...BUFORD...TRAPPERS LAKE...GUNNISON...
CIMARRON...RIDGWAY...GLADE PARK...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS...GATEWAY...NUCLA...CORTEZ...
DOVE CREEK...MANCOS...DURANGO...BAYFIELD...IGNACIO...
PAGOSA SPRINGS AND VICINITY...BLANDING...BLUFF...MEXICAN HAT...
MANILA...DUTCH JOHN...VERNAL...JENSEN...BALLARD...FORT DUCHESNE...
RANDLETT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS...
MONTICELLO AND VICINITY
546 PM MDT TUE AUG 19 2014

...HEAVY RAIN CONTINUES TONIGHT...

SUBTROPICAL MOISTURE HAS RETURNED TO EASTERN UTAH AND WESTERN
COLORADO WITH PLENTY OF RAIN SHOWERS AND THUNDERSTORMS NOW MOVING
THROUGH THE AREA. THESE SHOWERS AND STORMS WILL CONTINUE THROUGH
THE EVENING HOURS AND PERSIST PAST MIDNIGHT AS DISTURBANCES MOVE
THROUGH.

RAINFALL AMOUNTS FROM STRONGER SHOWERS AND THUNDERSTORMS WILL LIKELY
EXCEED ONE INCH. THIS COULD LEAD TO LOCALIZED FLASH FLOODING...ROCK
SLIDES...AND DEBRIS FLOWS. SLOT CANYONS...ARROYOS...AND WILDFIRE
BURN SCAR AREAS WILL BE ESPECIALLY VULNERABLE TO FLASH FLOODS.

STAY INFORMED ON THIS SITUATION AT WWW.WEATHER.GOV/GJT. PLEASE
REPORT ANY HEAVY RAIN...FLOODING...OR SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION OR TO YOUR LOCAL LAW
ENFORCEMENT OFFICE.

The radar

The Grand Junction radar (KGJX), 108 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 debris flow, 1 flash flood. Local standard time, as filed.

Debris Flow, Grand

When
August 19, 5:30 PM MST to 9:00 PM MST
Where
Grand County, 3.84 mi NNE of Castle Valley to 2.98 mi NNE of Castle Valley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.719, -109.386

UDOT reported a flash flood and debris flow up to a foot deep across highway 128 near mile marker 18 where Professor Creek intersects the roadway. The road was closed approximately 2 hours due to flash flooding and the post-flood debris removal.

Flash Flood, Uintah

When
August 19, 5:45 PM MST to 11:00 PM MST
Where
Uintah County, Maeser to 2.22 mi W of Maeser
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.450, -109.570

Flash flooding occurred in a residential section of Maeser, with street flooding also reported in nearby areas. Most of the flood damage occurred to landscaping.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548920, 548921.